Format

Send to:

Choose Destination
See comment in PubMed Commons below
Med Hypotheses. 2011 Aug;77(2):230-3. doi: 10.1016/j.mehy.2011.04.019. Epub 2011 May 11.

Desensitization of GABAergic receptors as a mechanism of zolpidem-induced somnambulism.

Author information

  • 1Department of Animal Behavior, Institute of Genetics and Animal Breeding, Jastrzebiec, Poland. gjuszczak@yahoo.com

Abstract

Sleepwalking is a frequently reported side effect of zolpidem which is a short-acting hypnotic drug potentiating activity of GABA(A) receptors. Paradoxically, the most commonly used medications for somnambulism are benzodiazepines, especially clonazepam, which also potentiate activity of GABA(A) receptors. It is proposed that zolpidem-induced sleepwalking can be explained by the desensitization of GABAergic receptors located on serotonergic neurons. According to the proposed model, the delay between desensitization of GABA receptors and a compensatory decrease in serotonin release constitutes the time window for parasomnias. The occurrence of sleepwalking depends on individual differences in receptor desensitization, autoregulation of serotonin release and drug pharmacokinetics. The proposed mechanism of interaction between GABAergic and serotonergic systems can be also relevant for zolpidem abuse and zolpidem-induced hallucinations. It is therefore suggested that special care should be taken when zolpidem is used in patients taking at the same time selective serotonin reuptake inhibitors.

Copyright © 2011 Elsevier Ltd. All rights reserved.

PMID:
21565448
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk